Illinois, 2014

Hail and Damaging Winds in Illinois, April 28, 2014

April 28, 2014 · NWS ILX · 16 events in 9 counties and zones

A strong spring storm system tracking from Colorado to the southern Great Lakes brought strong to severe thunderstorms to parts of central Illinois during the late afternoon and evening of April 28th. The storms primarily developed along a warm front extending eastward from the system into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$542,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A strong spring storm system tracking from Colorado to the southern Great Lakes brought strong to severe thunderstorms to parts of central Illinois during the late afternoon and evening of April 28th. The storms primarily developed along a warm front extending eastward from the system into the area. Large hail up to the size of quarters and damaging wind gusts of 60 to 70 mph were reported with some of the cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 28, 11:55 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 28, 11:55 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1255 PM CDT Mon Apr 28 2014

.DISCUSSION...
ISSUED 1045 AM CDT Mon Apr 28 2014

Updated forecast this morning to adjust sky cover today and with
temperatures in ne counties where low clouds and some fog are
holding temps back. A warm front just sw of I-74 should lift ne
across our ne counties this afternoon as breezy ese winds shift sse
at 15 to 25 mph and gusts of 25 to 35 mph, similar wind speeds to
yesterday. Temps currently range from low to mid 50s in ne
counties to mid to upper 60s over sw counties from Peoria to Terre
Haute sw where some sunshine has appeared during mid/late morning.
Highs back in the 70s this afternoon ranging from lower 70s ne
areas to upper 70s sw areas. Most of central IL is dry this
morning but expect showers and thunderstorms to likely develop
early this afternoon and spread east across the state during the
afternoon and exit east around sunset as dry line in western MO
moves into IL. SPC has slight risk of severe storms this afternoon
and early evening with 5% risk of tornadoes and 25-30% risk of
large hail and 15-20% risk of damaging wind gusts.

07

&&

.AVIATION...
ISSUED 1255 PM CDT Mon Apr 28 2014

A warm front near I-74 will lift ne during this afternoon as
strong 989 mb low pressure over east central Nebraska moves to the
NE/IA/MO border this evening. Low pressure then moves into nw IL
and se IA by 18Z/Tue with dry line over central MO moving east
across central IL during this evening. Ceilings below 1k ft at BMI
should lift to MVFR next hour while MVFR ceilings possible across
central IL this afternoon. Showers and thunderstorms to develop
over central IL by mid afternoon and become more numerous late
afternoon and early evening and then diminish from west to east
between 02Z and 05Z as dry line moves through. Strong to severe
thunderstorms quickly developing along dry line over central MO
early this afternoon. MVFR visibilities and ceilings expected
with convection and possibly briefly lower with stronger storms.
Scattered showers and isolated thunderstorms to develop during Tue
afternoon after 18Z/Tue. Breezy ESE winds turning SSE 14-20 kts
and gusts of 24-33 kts. Winds have already shifted south at SPI,
DEC and CMI. South winds diminish to 5-10 kts later this evening
and overnight. Breezy ssw winds 12-18 kts with gusts 18-25 kts
after 14Z Tue.

07

&&

.PREV DISCUSSION...
ISSUED 325 AM CDT Mon Apr 28 2014

Short term...Today and tonight...
Deep surface low this morning over eastern Nebraska with a deep
upper trof digging in over the Plains aloft. Very active severe
weather last night from the the southern plains up into the Mid
Mississippi River Valley...expected to slide eastward and slight
risk is outlined in the day one outlook over much the same area as
the prev day two. Moderate risk and more threatening severe
weather parameters to the south, just east of the Lower Miss River
Valley and up into western Kentucky. A lot of inconsistencies in
the last few model runs with the extent of the available
instability for the region. Considering the dwpts into the 60s and
the back edge of advancing precip already closing in on the FA...
early clearing will result in a warm up/destabilization across
Central Illinois. NAM 00z forecast soundings vary the CAPE from
1000-2000 J/kg, but will actually be highly dependent on how
quickly we can clear out and warm up. The one consistent signal
has been the relative lack of directional shear, though the speed
shear is deep. Bulk shear and VGP maxes remain to the
south...though creeping into the southern portions of ILX with
significant values. Formation of supercells is not out of the
question. Parameters to the south are more significant, though
areas to the north and west remain a concern for interaction
between the warm front and the advancing dry line, where many
storms initiated last night. With plenty of moisture already in
place from overnight rainfall, an active dryline, and freezing
levels around 10k ft...the severe weather threats today run the gamut
from flooding, large hail, damaging wind, to potential tornadoes.
Significant consideration still must be made for how unstable the
atmosphere will get this morning and how much clearing we will see
before noon. Majority of the activity expected to clear most of
the area before midnight.

LONG TERM...Tuesday through Saturday...
Though the initial push should clear the area by Tuesday, the low
hangs over the Midwest for an extended pd of time. Though the
models are more generous with their depiction of rain
chances...think the forecast is a little overdone with Pops in the
extended. Seeing some gradual reductions in the pops overall, to
better reflect a more showery activity, heavily influenced by
diurnal heating in the afternoon through most of the week as the
upper low drifts very slowly over the region. Cooler air moving
in with the northerly flow on the back side of the system keeping
temps a bit below normal through the rest of the week. Pop problem
persists into the extended, but have made minor adjustments to the
AllBlend, pulling the pops down here and there...keeping a wet and
cooler forecast in place through Day 7.

HJS

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Apr 28, 10:59 AM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1159 AM CDT MON APR 28 2014

ILZ027>031-036>038-040>057-061-291200-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
1159 AM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL REDEVELOP DURING THIS AFTERNOON AND
LINGER INTO THE EVENING AS A SLOW MOVING STORM SYSTEM CONTINUES
TO IMPACT THE AREA. SOME OF THE STORMS HAVE THE POTENTIAL TO BE
SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE PRIMARY
THREATS WITH ISOLATED TORNADOES ALSO POSSIBLE. HEAVY RAINS AND
FREQUENT LIGHTNING ARE ALSO POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STORM SYSTEM WILL CONTINUE TO IMPACT THE AREA TUESDAY...WITH
THUNDERSTORMS STILL POSSIBLE. HOWEVER SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY
EVENING UNTIL SUNSET...PRIMARILY BETWEEN 2 PM AND 8 PM.

ILZ062-063-066>068-071>073-291200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1159 AM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND LINGER
INTO THIS EVENING AS A SLOW MOVING STORM SYSTEM CONTINUES TO
IMPACT THE AREA. A FEW OF THE STORMS HAVE THE POTENTIAL TO BE
SEVERE. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS...
BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAINS AND FREQUENT
LIGHTNING ARE ALSO POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STORM SYSTEM WILL CONTINUE TO IMPACT THE AREA TUESDAY...WITH
THUNDERSTORMS STILL POSSIBLE. HOWEVER SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY
EVENING UNTIL SUNSET...PRIMARILY BETWEEN 2 PM AND 8 PM.

07

In the hours before

Local storm report, Apr 28, 8:16 AM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
916 AM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       FLORA                   38.67N 88.48W
04/28/2014  M2.04 INCH       CLAY               IL   CO-OP OBSERVER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       GALESBURG               40.95N 90.38W
04/28/2014  M1.56 INCH       KNOX               IL   MESONET

            24 HOUR TOTAL

0900 AM     HEAVY RAIN       4 SW NEWMAN             39.76N 88.04W
04/28/2014  M1.12 INCH       DOUGLAS            IL   MESONET

            STORM TOTAL

&&

25
Special weather statement, Apr 28, 1:29 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
229 PM CDT MON APR 28 2014

ILZ027>030-036-041-282030-
FULTON-KNOX-MARSHALL-MASON-PEORIA-STARK-
229 PM CDT MON APR 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FULTON...NORTHERN
MASON...NORTHWESTERN MARSHALL...SOUTHEASTERN KNOX...STARK AND WESTERN
PEORIA COUNTIES UNTIL 330 PM CDT...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRIVOLI...OR 10 MILES NORTHEAST OF CANTON...
MOVING NORTH NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  ELMWOOD...
  YATES CITY...
  BRIMFIELD...
  LAURA...
  ELMORE...
  PRINCEVILLE...

OTHER LOCATIONS AFFECTED INCLUDE...MONICA AND DUNCAN.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4121 8963 4115 8963 4115 8951 4040 8994
      4064 9007 4116 8993 4116 8988 4123 8987
      4124 8986 4124 8981
TIME...MOT...LOC 1929Z 199DEG 27KT 4071 8993

07

The radar

The Lincoln radar (KILX), 68 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Fulton

When
April 28, 1:37 PM CST to 1:38 PM CST
Where
Fulton County, 5 mi N of Banner
Measured
0.88 in hail
Reported by
Public
Coordinates
40.592, -89.900

Hail, Knox

When
April 28, 1:53 PM CST to 1:54 PM CST
Where
Knox County, Dahinda
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.930, -90.120

Hail, Morgan

When
April 28, 2:23 PM CST to 2:24 PM CST
Where
Morgan County, Meredosia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.830, -90.570

Hail, Cass

When
April 28, 2:50 PM CST to 2:51 PM CST
Where
Cass County, Beardstown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.020, -90.430

Thunderstorm Wind, Fulton

When
April 28, 3:10 PM CST to 3:15 PM CST
Where
Fulton County, Lewistown
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.400, -90.150

A garage was destroyed at Hedgecomb Road in Lewistown.

Thunderstorm Wind, Fulton

When
April 28, 3:20 PM CST to 3:25 PM CST
Where
Fulton County, Cuba
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
40.500, -90.200

Two power poles were knocked down, a tree fell on a house, and a camper was blown over in Cuba.

Hail, Knox

When
April 28, 3:35 PM CST to 3:36 PM CST
Where
Knox County, Knoxville
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.920, -90.280

Nickel to quarter-sized hail covered the ground.

Thunderstorm Wind, Peoria

When
April 28, 3:35 PM CST to 3:40 PM CST
Where
Peoria County, Elmwood
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
40.780, -89.970

Several tree limbs were blown down in Elmwood.

Thunderstorm Wind, Peoria

When
April 28, 3:46 PM CST to 3:51 PM CST
Where
Peoria County, 2.94 mi SE of Elmore
Measured
61 kt (70 mph) estimated gust
Property damage
$275,000
Reported by
Trained Spotter
Coordinates
40.920, -89.940

Twenty train cars were blown off the tracks and between 4 and 6 power poles were knocked down west of Laura.

Thunderstorm Wind, Peoria

When
April 28, 3:50 PM CST to 3:55 PM CST
Where
Peoria County, 3.88 mi NW of Brimfield
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
40.874, -89.926

The roof of a large storage facility was damaged.

Thunderstorm Wind, Woodford

When
April 28, 4:30 PM CST to 4:35 PM CST
Where
Woodford County, 2.61 mi E of Washburn
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
40.920, -89.230

A power pole was blown down about 3 miles east of Washburn.

Thunderstorm Wind, Marshall

When
April 28, 4:50 PM CST to 4:55 PM CST
Where
Marshall County, 2.66 mi ESE of Evans
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.010, -89.056

A semi truck was blown over along I-39 about 4 miles east of Toluca.

Thunderstorm Wind, Marshall

When
April 28, 4:50 PM CST to 4:55 PM CST
Where
Marshall County, Wenona
Measured
52 kt (60 mph) estimated gust
Property damage
$80,000
Reported by
Broadcast Media
Coordinates
41.050, -89.050

Shingle damage occurred to several homes in Wenona. In addition, some fencing was blown down and a few trees were damaged.

Thunderstorm Wind, Marshall

When
April 28, 4:51 PM CST to 4:56 PM CST
Where
Marshall County, 1 mi N of Wenona
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
41.065, -89.050

A machine shed and grain bin were damaged 1 mile north of Wenona.

Thunderstorm Wind, Shelby

When
April 28, 5:13 PM CST to 5:18 PM CST
Where
Shelby County, 2 mi NW of Tower Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$24,000
Reported by
Law Enforcement
Coordinates
39.401, -88.996

The roof of a machine shed and several trees were damaged 2 miles northwest of Tower Hill.

Thunderstorm Wind, Macon

When
April 28, 5:30 PM CST to 5:35 PM CST
Where
Macon County, 0.13 mi NNE of Casner
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
39.802, -88.799

A semi truck was blown over on US Route 36 just east of Decatur.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511690, 511691, 511692, 511693, 511695, 511704, 511694, 511697, 511696, 511706, 511698, 511700, 511703, 511702, 511701, 511705.